Association of Postoperative Delirium With Raised Serum Levels of Anticholinergic Drugs

Lancet. 1981 Sep 26;2(8248):651-3. doi: 10.1016/s0140-6736(81)90994-6.

Abstract

Drugs with anticholinegic effects are often used in surgical procedures and may impair higher cognitive functions and produce delirious states. This prospective study examined the relation between serum levels of anticholinergic drugs, measured by a radioreceptor assay, and the development of delirium in patients undergoing cardiac surgery. Most patients who had postoperative delirium had high serum levels of anticholinergic drugs, whereas those who remained cognitively intact had low levels; and impairment in cortical function correlated with serum levels of anticholinergic drugs (p less than 0.001). Raised serum levels of drugs with anticholinergic effects may contribute to the development of delirium, and to the increase in risk of morbidity following cardiac surgery.

Publication types

  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, Non-P.H.S.

MeSH terms

  • Adult
  • Aged
  • Cardiac Surgical Procedures* / mortality
  • Cognition / drug effects
  • Delirium / chemically induced*
  • Delirium / drug therapy
  • Female
  • Humans
  • Male
  • Middle Aged
  • Parasympatholytics / adverse effects
  • Parasympatholytics / blood*
  • Physostigmine / therapeutic use
  • Postoperative Complications
  • Prospective Studies
  • Radioligand Assay
  • Receptors, Muscarinic / drug effects
  • Risk

Substances

  • Parasympatholytics
  • Receptors, Muscarinic
  • Physostigmine